Texas, 2022

Astronomical Low Tide in Texas, September 1 to 5, 2022

September 1 to 5, 2022 · NWS BRO · 2 events in 2 counties and zones

Although welcomed rainfall fell across much of the area in mid to late August, there remained a swath of Severe (D2) and Extreme (D3) Drought in Zapata and Starr Counties. Additional rain over Labor Day weekend was enough to reduce drought below Severe and Extreme conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Although welcomed rainfall fell across much of the area in mid to late August, there remained a swath of Severe (D2) and Extreme (D3) Drought in Zapata and Starr Counties. Additional rain over Labor Day weekend was enough to reduce drought below Severe and Extreme conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Aug 31, 11:23 PM CST, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1223 AM CDT Thu Sep 1 2022

...New AVIATION...

.SHORT TERM...
(Now through Thursday night)
Issued at 228 PM CDT Wed Aug 31 2022

Modest mid-level ridging has set up over the area while high
pressure persists over the Gulf. Though isolated to scattered
convection will be embedded in the short term forecast, we will be
moving toward an even wetter pattern over the weekend. See the
long term discussion below for details.

Weak easterly winds and partly to mostly cloudy skies will prevail
through 36 hours. Area showers and thunderstorms may yield a few
tenths of an inch of rain, with localized amounts of a half to one
inch. Overnight temperatures will be a seasonable 75 to 80 degrees
while daytime high temperatures will be moderated a bit by
cloudiness and moisture. Coastal highs will be near 90 while temps
out west Thursday afternoon will get into the upper 90s. Beach
temperatures on Thursday will be in the mid to upper 80s. Fire
weather concerns will be muted. A low risk of rip currents will
continue.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 228 PM CDT Wed Aug 31 2022

Right on cue with climatology, an unsettled and wetter pattern
appears to be in store for the Labor Day holiday weekend, and
perhaps extending beyond that into next week. Deep tropical
moisture, circling around an upper-level high over the
southeastern CONUS, is progged to begin surging into the area
during the day on Friday. The width and positioning of this band
of deeper moisture will also be determined by the remnants of an
upper-level low drifting westward across Chihuahua state in
Mexico. WPC also places a weak/non-descript, nearly stationary
frontal boundary nearby.

The upshot of all of this is that precipitable water values should
climb into the 2.00-2.25" inch range across Deep South Texas,
leading to a deeply saturated column over most of the area, by
late Friday night. While sharp forcing mechanisms are tough to
locate, diurnal effects/sea-breeze should provide enough lift
(and it won't take much) to generate scattered to numerous showers
and thunderstorms, focused during the daylight hours, for the
most part. If a convective complex or MCV can manage to develop,
nocturnal heavy rainfall could come into play as well. Coverage
Friday is expected to be more scattered; heading into Saturday and
Sunday, capped PoP's at 80%. (NBM was even higher, in some
cases.) Steering flow appears to be weak, so slow-moving
thunderstorms may be able to generate rainfall rates of 2-3 inches
per hour. Much of the area is now out of drought, with soil
moisture more-or-less near normal values, so soils won't be able
to take as much rain as they did during the event of two weeks ago
before flooding concerns arise. 1 to 3 hour flash-flood guidance
values are mainly in the 2.5-3.5 inch range, especially in the
urban areas and in Zapata County. Due to this potential, WPC has
placed the entire CWA in a Slight Risk for Excessive Rainfall on
Saturday and has the Slight area just to our north on Sunday.
(Note that these Day 4 and 5 products are experimental.)

Pattern may become a little "blocky", with only slow changes for
early next week. Heavy rain potential may continue into Monday
(Labor Day); however, confidence is a little lower on this, with
12Z GFS/00 ECM both hinting at some mid-level ridging nudging
back in from the east. All-in-all, though, the potential is there
for a wet Labor Day weekend. By Monday evening, most likely
rainfall totals are for 2 to 4 inch amounts pretty much
everywhere, though with some preference for western
Starr/Zapata/Jim Hogg counties. Latest global models suggesting
those areas may lie closest to the band of deepest moisture.
Isolated totals of 5 to 6 inches are certainly possible (spread
across Friday night through Monday daytime).

Too early to get way down in the weeds, but with wind speeds
forecast to become light at night, and possibly wet ground,
wouldn't be surprised to see at least some shallow fog develop
early Sunday or Monday morning in spots.

Weather pattern remains unsettled into the middle of next week,
with global models spinning up a tropical cyclone and moving it
toward the tip of Baja California (eastern Pacific) around next
Tuesday or Wednesday. This could bring another slug of tropical
moisture up into Texas. Pressure gradient could also tighten up a
bit, with southerly breezes increasing. Temperatures likely to
run several degrees below normal from Saturday through Monday, at
least, due to increased cloud cover and rain chances.

&&

.AVIATION...
(06Z TAFS)
Issued at 1214 AM CDT Thu Sep 1 2022

Satellite imagery shows some high level clouds passing over Deep
South Texas and the Rio Grande Valley this evening, with VFR
conditions expected to prevail overnight and through most of the
day on Thursday. However, some showers and thunderstorms are
expected to form during the daytime hours on Thursday and if they
move through the airfields, they could bring some brief periods of
MVFR conditions. Otherwise, winds should remain light tonight
becoming moderate during the daytime hours on Thursday.

&&

.MARINE...
Issued at 228 PM CDT Wed Aug 31 2022

(Now through Thursday night)
High pressure will dominate the weather pattern across the Gulf
waters through Thursday night with gentle to moderate east to
southeast winds and low to moderate seas. Offshore wave heights
are currently around two feet with a 5 second period. Isolated to
scattered showers and storms will persist.

(Friday through next Tuesday)
Winds and seas are expected to be generally favorable for the
Labor Day weekend, with a generally SE direction and speeds of
10-15 knots. A modest swell appears to build into the Gulf waters
from the southeast on Saturday and Sunday, bumping seas up to the
3-4 ft. range before subsiding Monday and Tuesday.

However, mariners should be aware of scattered to numerous showers
and thunderstorms forecast through the period. These storms could
bring heavy downpours with limited visibility, as well as
agitating winds and seas locally.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             94  79  94  79 /  40  20  50  70
HARLINGEN               93  76  93  77 /  30  20  40  60
MCALLEN                 97  77  97  77 /  30  10  40  50
RIO GRANDE CITY         96  76  96  77 /  30  10  40  40
SOUTH PADRE ISLAND      88  80  88  80 /  30  20  40  70
BAYVIEW/PORT ISABEL     91  79  92  78 /  30  20  40  60

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....53-Schroeder
AVIATION...69-Farris
Hazardous weather outlook, Aug 31, 3:16 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 PM CDT Wed Aug 31 2022

TXZ248>255-351-353>355-451-454-455-012115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
416 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Saturday through
Tuesday.

Scattered to numerous showers and thunderstorms are forecast
Thursday through Tuesday. Heavy rainfall is possible Friday
through Tuesday, and nuisance flooding of low-lying and poorly-
draining areas, as well as ponding of water on roads, cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
416 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms are forecast
Friday through Tuesday. Locally enhanced winds and seas are
possible in and around thunderstorms along with occasional cloud
to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 astronomical low tide. Local standard time, as filed.

Astronomical Low Tide, Zapata

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe (D2) and Extreme (D3) drought remained over the central and southern portions of Zapata County to start the month. An additional 0.5 to 3 of rain over Labor Day weekend (September 2nd/3rd/4th) was enough to trim both Severe (D2) and Extreme (D3) drought out of the county by September 5th.

Astronomical Low Tide, Starr

When
September 1, 12:00 AM CST to September 5, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe (D2) and Extreme (D3) remained in extreme western Starr County near Falcon Lake State Park/Falcon Dam to start the month. An additional 0.5 to 3 of rain over Labor Day weekend (September 2nd/3rd/4th) eased drought levels below Severe (D2) by September 5th.

What these are

Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051845, 1051846.